{"status":"ok","message-type":"work","message-version":"1.0.0","message":{"indexed":{"date-parts":[[2025,10,31]],"date-time":"2025-10-31T14:18:12Z","timestamp":1761920292353,"version":"3.44.0"},"reference-count":10,"publisher":"BMJ","content-domain":{"domain":["bmj.com"],"crossmark-restriction":true},"short-container-title":["BMJ Case Reports"],"accepted":{"date-parts":[[2017,4,17]]},"abstract":"<jats:p>We report the first published case of confirmed anaphylaxis to sugammadex in a UK hospital. The patient was given a bolus of sugammadex at the end of surgery. Four minutes later, he developed hypotension and a widespread erythematous rash. Multiple epinephrine boluses were administered and a continuous intravenous infusion of epinephrine commenced. The patient later reported auditory awareness, which occurred while the diagnosis of anaphylaxis was being made and initial treatment initiated. Serial serum tryptase levels were consistent with a type I hypersensitivity reaction. Skin prick and intradermal testing were performed 6 months later confirming allergy to sugammadex. This case restates the potential for hypersensitivity reactions to develop following the administration of sugammadex and makes clinicians aware that such reactions may require prolonged treatment with intravenous infusions of epinephrine. Finally, this case highlights the importance of maintaining or re-establishing anaesthesia while managing the emergent situation in order to avoid unintentional awareness.<\/jats:p>","DOI":"10.1136\/bcr-2017-220197","type":"journal-article","created":{"date-parts":[[2017,5,13]],"date-time":"2017-05-13T03:25:14Z","timestamp":1494645914000},"page":"bcr-2017-220197","update-policy":"https:\/\/doi.org\/10.1136\/crossmarkpolicy","source":"Crossref","is-referenced-by-count":9,"title":["A confirmed case of sugammadex-induced anaphylaxis in a UK hospital"],"prefix":"10.1136","volume":"2017","author":[{"ORCID":"https:\/\/orcid.org\/0000-0002-7708-3700","authenticated-orcid":false,"given":"Robert","family":"O'Donnell","sequence":"first","affiliation":[{"name":"Department of Anaesthetics, Ashford and St. Peter's Hospitals NHS Trust, Chertsey, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Jack","family":"Hammond","sequence":"additional","affiliation":[{"name":"Department of Anaesthetics, Ashford and St. Peter's Hospitals NHS Trust, Chertsey, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]},{"given":"Sam","family":"Soltanifar","sequence":"additional","affiliation":[{"name":"Department of Anaesthetics, Ashford and St. Peter's Hospitals NHS Trust, Chertsey, UK"}],"role":[{"role":"author","vocabulary":"crossref"}]}],"member":"239","published-online":{"date-parts":[[2017,5,13]]},"reference":[{"key":"2025082702011421000_2017.may12_5.bcr-2017-220197.1","unstructured":"Electronic Medicines Compendium. Bridion 100 mg\/ml solution for injection. https:\/\/www.medicines.org.uk\/emc\/medicine\/21299 (accessed 25 Jul 1016)."},{"key":"2025082702011421000_2017.may12_5.bcr-2017-220197.2","first-page":"53","article-title":"The Development and Regulatory history of Sugammadex in the United States","volume":"30","author":"Murphy","year":"2016","journal-title":"Anesthesia Patient Safety Foundation Newsletter"},{"key":"2025082702011421000_2017.may12_5.bcr-2017-220197.3","doi-asserted-by":"crossref","first-page":"1251","DOI":"10.1111\/anae.12736","article-title":"Hypersensitivity associated with sugammadex administration: a systematic review","volume":"69","author":"Tsur","year":"2014","journal-title":"Anaesthesia"},{"key":"2025082702011421000_2017.may12_5.bcr-2017-220197.4","unstructured":"Intellectual Property Office. Supplementary protection certificate search. https:\/\/www.ipo.gov.uk\/p-find-spc-byspc-results.htm?number=SPC\/GB08\/057 (accessed 30 Jul 2016)."},{"key":"2025082702011421000_2017.may12_5.bcr-2017-220197.5","doi-asserted-by":"publisher","DOI":"10.1097\/ACI.0b013e328355b7e4"},{"key":"2025082702011421000_2017.may12_5.bcr-2017-220197.6","doi-asserted-by":"publisher","DOI":"10.1111\/j.1365-2222.2008.03155.x"},{"key":"2025082702011421000_2017.may12_5.bcr-2017-220197.7","first-page":"746","article-title":"[Case of anaphylactic reaction caused by sugammadex]","volume":"61","author":"Motoyama","year":"2012","journal-title":"Masui"},{"key":"2025082702011421000_2017.may12_5.bcr-2017-220197.8","doi-asserted-by":"crossref","first-page":"93","DOI":"10.1177\/0310057X1404200116","article-title":"Intraoperative anaphylaxis to sugammadex and a protocol for intradermal skin testing","volume":"42","author":"Sadleir","year":"2014","journal-title":"Anaesth Intensive Care"},{"key":"2025082702011421000_2017.may12_5.bcr-2017-220197.9","doi-asserted-by":"crossref","first-page":"89","DOI":"10.1177\/0310057X1404200115","article-title":"Sugammadex hypersensitivity-a case of anaphylaxis","volume":"42","author":"Jeyadoss","year":"2014","journal-title":"Anaesth Intensive Care"},{"key":"2025082702011421000_2017.may12_5.bcr-2017-220197.10","doi-asserted-by":"publisher","DOI":"10.1093\/bja\/aes137"}],"container-title":["BMJ Case Reports"],"original-title":[],"language":"en","link":[{"URL":"https:\/\/syndication.highwire.org\/content\/doi\/10.1136\/bcr-2017-220197","content-type":"unspecified","content-version":"vor","intended-application":"similarity-checking"}],"deposited":{"date-parts":[[2025,8,27]],"date-time":"2025-08-27T09:01:25Z","timestamp":1756285285000},"score":1,"resource":{"primary":{"URL":"https:\/\/casereports.bmj.com\/lookup\/doi\/10.1136\/bcr-2017-220197"}},"subtitle":[],"short-title":[],"issued":{"date-parts":[[2017,5,13]]},"references-count":10,"alternative-id":["10.1136\/bcr-2017-220197"],"URL":"https:\/\/doi.org\/10.1136\/bcr-2017-220197","relation":{},"ISSN":["1757-790X"],"issn-type":[{"type":"electronic","value":"1757-790X"}],"subject":[],"published":{"date-parts":[[2017,5,13]]}}}